Iowa, 2010

Tornado and Flash Flooding in Iowa, June 18, 2010

June 18, 2010 · NWS DMX · 84 events in 29 counties and zones

The frontal boundary that moved through the state during the previous night retreated northwest and allowed the atmosphere to reload. CAPE rose to 2000 to 3000 J/kg by mid morning with downdraft CAPE values in the 1400 to 1600 J/kg range and available CAPE in the -10 to -30 layer of the atmosphere around 500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$736,000
Crop damage
$405,000
Events
84

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The frontal boundary that moved through the state during the previous night retreated northwest and allowed the atmosphere to reload. CAPE rose to 2000 to 3000 J/kg by mid morning with downdraft CAPE values in the 1400 to 1600 J/kg range and available CAPE in the -10 to -30 layer of the atmosphere around 500 J/kg. The freezing level fell slightly from the previous night and was around 13,500 to 14,000 feet. Lifted indices were only in the -1 to -3 C range. The shear was about the same as the previous night, in the 20 to 35 kt range, however precipitable water values fell to 1.1 to 1.5 inches. As the warm air returned, thunderstorms developed before dawn. They increased in strength as a weak shortwave approached the area. The thunderstorms formed into a cluster over northeast Nebraska into western Iowa after sunrise. The small MCS took on a mini bow type configuration. Though there were a few reports of hail of up to an inch in diameter, the primary mode of severe weather was high winds from the bowing system. Wind speeds of 60 to 80 MPH were common along the leading edge of the storm. Tree damage was widespread over a several county wide area. Some property damage was done by the winds as well due to flying debris. The thunderstorms continued southeast into southeast Iowa during the late morning and early afternoon and weakened slowly. Another line of thunderstorms formed over northwest Iowa by late morning and continued into the mid afternoon hours. These storms produced high winds, heavy rainfall, and hail. The hail was generally around an inch in diameter, with the largest being golf ball size in Webster County. Golf ball size hail also fell in Warren County at Milo. Wind speeds were in the 60 to 65 MPH range for the most part, resulting in tree and power line damage. A tornado touched down in open fields in Madison county north of St Charles. The heavy rainfall resulted in some flash flooding as well. Soil conditions across the state were nearly saturated, so a quick 1 to 2 inches of rainfall caused local flash flooding in Black Hawk, Marion, and Tama Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 5:35 AM CST, 2 hours earlier.

Area forecast discussion, Jun 18, 5:35 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT FRI JUN 18 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.DISCUSSION...
SQUALL LINE THAT MOVED THRU LAST NIGHT AND ERY THIS MRNG HAS PUSHED
AN OUTFLOW BNDRY ACRS THE STATE...BUT THE REAL CDFNT IS STILL WELL
OFF THE WEST.  MCS IS DECAYING RPDLY AS NEW CONVECTION IS BCMG
ESTABLISHED OVR NEBRASKA.  AMS SHOULD DESTABILIZE RATHER QUICKLY TDA
AND SEE NO REASON WHY THINGS WOULDN'T FIRE BY ERY THIS AFTN.  WILL
GO WITH ENHANCED WORDING FOR SEVERE WX THIS AFTN WITH THIS.  WITH
ERY DVLPMT WILL OPT TO KEEP TEMPERATURES DOWN JUST A TOUCH FROM
MOS.  SHOULD SEE CONVECTION MOVE TO THE E AND S OF THE STATE FOR THE
MOST PART LATER TNGT INTO SAT...BUT BREAK WILL BE SHORT LIVED. -PNA
PTRN CONTINUES WITH NO REAL LETUP IN SIGHT.  ROUNDS OF TSRA THIS
WEEKEND WILL LKLY LEAVE BEHIND FLOODING IN MOST RIVER BASINS AND
FLASH FLOODING WILL BE POSSIBLE WITH SAT NGT AND SUN LOOKING LIKE
THE BEST CHANCE FOR THAT.  NO REAL BIG CHNGS IN GOING FCSTS OTR THAN
TO SHAVE A FEW DEGREES OFF TEMPS.  CLOUDS AND RAIN WILL MAKE IT
DIFFICULT TO GET MUCH PAST THE MID 80S IN MOST AREAS.  WILL CONTINUE
WITH THE ESF FOR ALL OF THE FORECAST RAIN AND POTENTIAL FLOOD/FLASH
FLOOD ISSUES.

&&

.AVIATION...
18/12Z...A COLD FRONT WILL ENTER NW IA THIS AFTERNOON AND MOVE ACRS
THE STATE THIS EVENING.  VFR CONDITIONS WILL BE WIDEPSREAD IN MUCH
OF THE STATE TODAY WITH MVFR TO IFR NEAR ISOLD TO SCT TSRA THIS
MORNING IN WESTERN IN CNTRL IA.  MORE WIDEPSREAD THUNDERSTORM
ACTIVITY IS EXPECTED THIS AFTERNOON AS THE FRONT PUSHES INTO THE
STATE.  DRIER AIR WILL FILTER IN BEHIND THE FRONT WITH VFR
CONDITIONS BECOMING WIDESPREAD OVERNIGHT WITH UNLIMITED CIGS AND
VSBYS AFTER 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUN 10
LONG TERM...MS JUN 10
AVIATION...COGIL
Hazardous weather outlook, Jun 18, 4:05 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT FRI JUN 18 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
505 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME NUMEROUS FROM MID DAY INTO THE
EVENING HOURS. SEVERE THUNDERSTORMS WILL BE POSSIBLE BY MID DAY
INTO THE EVENING HOURS. THE PRIMARY THREATS WILL BE FOR WIND GUSTS
OF 60 MPH OR MORE...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THERE IS
ALSO AN ISOLATE TORNADO THREAT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT. A
FEW OF THE STORMS MAY BE SEVERE...ESPECIALLY SATURDAY NIGHT INTO
SUNDAY...HOWEVER THE GREATEST THREAT IS FOR HEAVY RAINFALL. THE
HEAVIEST RAINFALL IS LIKELY BETWEEN SATURDAY NIGHT AND TUESDAY.
THREE TO FOUR INCHES OF RAIN IS QUITE LIKELY OVER CENTRAL
IOWA...WITH SOME AREAS RECEIVING OVER 6 INCHES.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA.  A
WATCH/WARNING/ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING BETWEEN
100 PM AND 900 PM.

In the hours before

Special weather statement, Jun 18, 2:47 AM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CDT FRI JUN 18 2010

IAZ033-044-045-180945-
CARROLL-CRAWFORD-SAC-
347 AM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CRAWFORD COUNTY...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DELOIT BY 400 AM CDT...
  VAIL BY 410 AM CDT...
  WESTSIDE BY 420 AM CDT...
  ARCADIA BY 425 AM CDT...
  BREDA BY 435 AM CDT...
  AUBURN BY 445 AM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

COGIL

The radar

The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 34 hail, 4 flash flood, 1 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Audubon

When
June 18, 7:35 AM CST
Where
Audubon County, 0.69 mi S of Gray
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.840, -94.980

Tree branches were on electrical lines with power out in Gray.

Thunderstorm Wind, Audubon

When
June 18, 7:40 AM CST
Where
Audubon County, 0.69 mi S of Gray
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.840, -94.980

Numerous tree branches down in the Gray area.

Thunderstorm Wind, Greene

When
June 18, 7:47 AM CST
Where
Greene County, 0.69 mi S of Scranton
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.020, -94.550

Power poles were downed in town.

Thunderstorm Wind, Greene

When
June 18, 8:08 AM CST
Where
Greene County, 0.51 mi W of Grand Jct
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.030, -94.240

Two large trees, 2 to 3 feet in diameter, blown down.

Hail, Cass

When
June 18, 8:10 AM CST
Where
Cass County, 0.69 mi N of Lewis
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.310, -95.080

Also getting 40 to 50 MPH winds, breaking tree limbs 3 to 4 inches in diameter.

Thunderstorm Wind, Cass

When
June 18, 8:15 AM CST
Where
Cass County, 0.52 mi E of Cumberland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.270, -94.870

Power lines were blown down.

Hail, Cerro Gordo

When
June 18, 8:20 AM CST
Where
Cerro Gordo County, 0.86 mi NW of Rockwell
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.990, -93.190

Thunderstorm Wind, Adair

When
June 18, 8:20 AM CST
Where
Adair County, 0.86 mi SE of Fontanelle
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.290, -94.560

Numerous large trees ranging from 10 to 12 inches in diameter were downed.

Thunderstorm Wind, Cass

When
June 18, 8:20 AM CST
Where
Cass County, 0.52 mi E of Cumberland
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.270, -94.870

Report of power lines and trees down in Cumberland. One tree on top of a house with moderate roof damage.

Thunderstorm Wind, Adair

When
June 18, 8:25 AM CST
Where
Adair County, 1.48 mi NNW of Greenfield Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
41.350, -94.460

Semi was blown off the road on Highway 25 north of Greenfield.

Thunderstorm Wind, Boone

When
June 18, 8:45 AM CST
Where
Boone County, Jordan
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.050, -93.780

Thunderstorm Wind, Dallas

When
June 18, 8:46 AM CST
Where
Dallas County, 0.69 mi S of Dexter
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.510, -94.230

Large tree limbs down.

Thunderstorm Wind, Madison

When
June 18, 8:46 AM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.340, -94.020

Law enforcement estimated winds of 70 to 80 MPH.

Thunderstorm Wind, Story

When
June 18, 8:50 AM CST
Where
Story County, 0.86 mi SW of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.020, -93.630

Large tree fell on staked down tents east of Jack Trice Stadium in Ames.

Thunderstorm Wind, Story

When
June 18, 8:50 AM CST
Where
Story County, 0.4 mi E of Ames
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -93.612

Tree uprooted and two inch diameter tree limbs broken off tall pines. Gusts bent tree limbs on locust tree.

Thunderstorm Wind, Dallas

When
June 18, 8:54 AM CST
Where
Dallas County, 0.86 mi SW of Adel
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.610, -94.030

Numerous 6 to 8 inch diameter tree limbs were down in Adel. Winds were estimated to be 60 to 65 MPH. Power was out in Redfield.

Thunderstorm Wind, Dallas

When
June 18, 8:54 AM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.610, -93.860

A NWS employee estimated winds of 60 MPH.

Thunderstorm Wind, Madison

When
June 18, 8:54 AM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.340, -94.020

A 3.5 foot diameter tree was snapped.

Thunderstorm Wind, Dallas

When
June 18, 8:56 AM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.610, -93.860

Numerous tree limbs down.

Thunderstorm Wind, Polk

When
June 18, 8:59 AM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.580, -93.620

A trained spotter reported 70 MPH winds in Beaverdale.

Thunderstorm Wind, Story

When
June 18, 9:00 AM CST
Where
Story County, 0.86 mi SW of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.020, -93.630

An 18 inch diameter tree was blown over by thunderstorm winds.

Thunderstorm Wind, Polk

When
June 18, 9:05 AM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.720, -93.610

Thunderstorm Wind, Polk

When
June 18, 9:08 AM CST
Where
Polk County, 0.52 mi W of Capitol Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.620, -93.560

Large tree limbs down on roads.

Thunderstorm Wind, Polk

When
June 18, 9:15 AM CST
Where
Polk County, 1.03 mi E of Ft Des Moines
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.530, -93.610

A large permanent lawn gazebo was blown down.

Thunderstorm Wind, Polk

When
June 18, 9:15 AM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.580, -93.620

Winds were estimated at 60 MPH at 8th and Keo.

Thunderstorm Wind, Story

When
June 18, 9:20 AM CST
Where
Story County, Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.020, -93.450

Large tree limbs fell on a car in Nevada.

Thunderstorm Wind, Warren

When
June 18, 9:24 AM CST
Where
Warren County, 0.86 mi SE of Indianola Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.290, -93.560

The emergency manager estimated gusts of 60 to 65 MPH.

Thunderstorm Wind, Polk

When
June 18, 9:25 AM CST
Where
Polk County, Saylorville
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.680, -93.630

At Saydel High School.

Thunderstorm Wind, Marion

When
June 18, 9:37 AM CST
Where
Marion County, 0.69 mi N of Pleasantville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.390, -93.270

Power lines and trees were downed.

Hail, Sac

When
June 18, 10:50 AM CST
Where
Sac County, Schaller
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.500, -95.300

Thunderstorm Wind, Wapello

When
June 18, 11:15 AM CST
Where
Wapello County, 2.09 mi W of Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.020, -92.440

Tree branches down, one 10 inches in diameter, along Albia road west of Ottumwa.

Hail, Webster

When
June 18, 11:53 AM CST
Where
Webster County, 3.13 mi ENE of Clare
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.590, -94.290

Hail, Webster

When
June 18, 11:57 AM CST
Where
Webster County, 2.15 mi WNW of Ft Dodge
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.510, -94.220

Hail, Webster

When
June 18, 12:01 PM CST
Where
Webster County, 1.67 mi WSW of Badger
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.610, -94.180

Hail, Webster

When
June 18, 12:05 PM CST to 12:15 PM CST
Where
Webster County, 0.86 mi SE of Badger
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
42.610, -94.140

Pea size hail increased to golf ball size hail covering the ground. Small branches were down. The hail lasted about 10 minutes.

Hail, Webster

When
June 18, 12:06 PM CST
Where
Webster County, 2.03 mi W of Badger
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.620, -94.190

Half dollar to ping pong ball size hail.

Hail, Webster

When
June 18, 12:09 PM CST
Where
Webster County, 0.51 mi E of Badger
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.620, -94.140

Hail, Webster

When
June 18, 12:12 PM CST
Where
Webster County, 3.35 mi ENE of Badger
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
42.640, -94.090

Hail, Humboldt

When
June 18, 12:49 PM CST
Where
Humboldt County, 2.94 mi NNE of Dakota City
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.760, -94.200

Hail, Humboldt

When
June 18, 12:54 PM CST
Where
Humboldt County, 0.69 mi S of Brock Ranch Arpt
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.810, -94.050

Thunderstorm Wind, Wright

When
June 18, 1:29 PM CST
Where
Wright County, 3.68 mi NW of Cornelia
Measured
61 kt (70 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
42.810, -93.740

High winds caused crop damage.

Thunderstorm Wind, Wright

When
June 18, 1:37 PM CST
Where
Wright County, 0.86 mi NW of Belmond
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.860, -93.610

Winds estimated up to 60 MPH with 5 to 6 inch limbs blown off trees.

Thunderstorm Wind, Wright

When
June 18, 1:40 PM CST
Where
Wright County, 2.13 mi SSW of Belmond
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.820, -93.610

Large tree blocking Highway 69 south of Belmond.

Hail, Franklin

When
June 18, 1:55 PM CST
Where
Franklin County, 5.25 mi WNW of Chapin
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.890, -93.330

Quarter to half dollar size hail.

Thunderstorm Wind, Franklin

When
June 18, 2:05 PM CST
Where
Franklin County, 0.51 mi W of Alexander
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
42.800, -93.480

High winds caused severe crop damage north of a line from Alexander to Chapin to Sheffield.

Hail, Butler

When
June 18, 3:25 PM CST
Where
Butler County, 0.51 mi E of Bristow
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.770, -92.910

Hail, Hardin

When
June 18, 3:28 PM CST
Where
Hardin County, 3.29 mi SE of Union
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.220, -93.020

Hail, Madison

When
June 18, 3:35 PM CST
Where
Madison County, 1.04 mi E of Patterson
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
41.350, -93.880

Hail, Madison

When
June 18, 3:42 PM CST
Where
Madison County, 2.59 mi W of Bevington
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.370, -93.850

Hail, Hardin

When
June 18, 3:50 PM CST
Where
Hardin County, 0.69 mi S of Union
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.240, -93.070

Tornado, Madison

When
June 18, 3:55 PM CST to 3:56 PM CST
Where
Madison County, 2.71 mi NNE of St Charles to 3.1 mi NNE of St Charles
Rating
EF0
Path length
0.59 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
41.318, -93.807

Brief tornado touchdown.

Funnel Cloud, Madison

When
June 18, 3:55 PM CST
Where
Madison County, 0.86 mi SW of Bevington
Reported by
Trained Spotter
Coordinates
41.360, -93.810

Brief funnel was spotted west of Bevington on Highway 92.

Hail, Black Hawk

When
June 18, 3:56 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
42.490, -92.350

Hail, Black Hawk

When
June 18, 3:58 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
1 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.490, -92.350

Hail, Grundy

When
June 18, 4:01 PM CST
Where
Grundy County, 0.86 mi SE of Conrad
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.220, -92.870

Hail, Warren

When
June 18, 4:18 PM CST
Where
Warren County, 2.93 mi SW of St Marys
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.290, -93.770

Heavy Rain, Black Hawk

When
June 18, 4:19 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.490, -92.350

Six inches of street flooding over parts of Waterloo and Cedar Falls. Cane Creek in Dewar near bankfull.

Hail, Warren

When
June 18, 4:27 PM CST
Where
Warren County, 0.69 mi S of St Marys
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.310, -93.730

Flash Flood, Black Hawk

When
June 18, 4:38 PM CST to 10:39 PM CST
Where
Black Hawk County, 2.49 mi NNE of Orange to 2.6 mi NNE of Orange
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.462, -92.348

Water flowing over the road at 9th St and Park Lane.

Flash Flood, Black Hawk

When
June 18, 4:38 PM CST to 10:39 PM CST
Where
Black Hawk County, 0.85 mi W of Cedar Falls to 0.53 mi WSW of Cedar Falls
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.518, -92.466

Water over the road at Hudson and 23rd St.

Hail, Warren

When
June 18, 4:44 PM CST
Where
Warren County, 2.19 mi WNW of Liberty Center
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.210, -93.560

Hail, Warren

When
June 18, 4:46 PM CST
Where
Warren County, 1.48 mi SSE of Indianola Arpt
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.280, -93.560

Hail, Warren

When
June 18, 4:48 PM CST
Where
Warren County, 0.86 mi NE of Milo
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
41.290, -93.440

Hail, Warren

When
June 18, 4:52 PM CST
Where
Warren County, 3.12 mi W of Lacona
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.200, -93.440

Thunderstorm Wind, Marion

When
June 18, 4:56 PM CST
Where
Marion County, 2.93 mi SW of Knoxville Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.270, -93.160

Tree damage to residences along 94th place. Large limbs down, 8 inches in diameter and greater. Large hardwood tree snapped 10 feet above the base.

Thunderstorm Wind, Marion

When
June 18, 5:08 PM CST
Where
Marion County, 2.14 mi NNE of Harvey
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.350, -92.920

Large trees were blown down in a pasture.

Thunderstorm Wind, Tama

When
June 18, 5:09 PM CST
Where
Tama County, 5.17 mi E of Garwin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.090, -92.580

Semi was blown off of the road, reported by KWWL TV.

Thunderstorm Wind, Marion

When
June 18, 5:11 PM CST
Where
Marion County, 3.74 mi WSW of Attica
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.200, -93.080

Winds gusted to 70 MPH, estimate from Emergency Manager.

Hail, Tama

When
June 18, 5:20 PM CST
Where
Tama County, 0.69 mi S of Toledo
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.990, -92.580

Hail, Union

When
June 18, 5:20 PM CST
Where
Union County, 1.04 mi W of Arispe
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.950, -94.240

Hail, Tama

When
June 18, 5:24 PM CST
Where
Tama County, 2.66 mi WSW of Tama
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.960, -92.630

Hail, Union

When
June 18, 5:25 PM CST
Where
Union County, Afton
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.030, -94.200

Thunderstorm Wind, Marion

When
June 18, 5:30 PM CST
Where
Marion County, 4.22 mi W of Marysville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.170, -93.050

Estimated gust of 70 MPH.

Hail, Union

When
June 18, 5:35 PM CST
Where
Union County, Arispe
Measured
0.88 in hail
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
40.950, -94.220

Hail, Monroe

When
June 18, 5:46 PM CST
Where
Monroe County, 1.25 mi ENE of Lovilia
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.140, -92.910

Flash Flood, Marion

When
June 18, 5:51 PM CST to 11:57 PM CST
Where
Marion County, 1.73 mi NE of Marysville to 1.02 mi ENE of Bussey
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.200, -92.950

Water a foot deep from farm fields was running over Vermont Drive east of Highway T23 near Marysville.

Thunderstorm Wind, Decatur

When
June 18, 6:25 PM CST
Where
Decatur County, 2.94 mi NE of Van Wert
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.900, -93.740

Few large 10 inch diameter tree limbs down. Wind gust estimated at 70 MPH.

Flash Flood, Tama

When
June 18, 6:31 PM CST to 9:36 PM CST
Where
Tama County, 1.03 mi E of Clutier to 0.08 mi ESE of Clutier
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.080, -92.380

Water was running over the road at V18 and E36, a mile east of Clutier.

Thunderstorm Wind, Appanoose

When
June 18, 7:03 PM CST
Where
Appanoose County, 3.21 mi WSW of Griffinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.820, -93.080

Spotter estimated 60 MPH gust.

Thunderstorm Wind, Davis

When
June 18, 7:28 PM CST
Where
Davis County, 3.47 mi NW of Mark
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.690, -92.620

Estimated 60 MPH gust.

Thunderstorm Wind, Wayne

When
June 18, 7:45 PM CST
Where
Wayne County, 3.45 mi N of Promise City
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.800, -93.150

A barn was blown down north of Promise City onto Highway S56.

Hail, Wayne

When
June 18, 8:08 PM CST
Where
Wayne County, 1.57 mi W of Seymour
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.680, -93.150

Heavy rain and strong wind as well.

Thunderstorm Wind, Wayne

When
June 18, 8:09 PM CST
Where
Wayne County, Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.680, -93.120

Estimated winds of 60 MPH with dime size hail and torrential rain.

Thunderstorm Wind, Appanoose

When
June 18, 8:24 PM CST
Where
Appanoose County, 0.52 mi E of Jerome
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.720, -93.010

Estimated 60 MPH wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225480, 225481, 225482, 225672, 225483, 225486, 225484, 225507, 225673, 225485, 225495, 225493, 225494, 225675, 225877, 225487, 225496, 225500, 225497, 225499, 225490, 225501, 225492, 225502, 225503, 225491, 225505, 225504, 225506, 225640, 225674, 225635, 225636, 225637, 225641, 225639, 225638, 225642, 225644, 225645, and more.